Alert archive / South Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 31, 2016, 4:14 PM EDT for Sumter County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2016, 4:14 PM EDT (20:14 UTC)
- Expired
- Aug 31, 2016, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
County Sumter County, SC
The radar
The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 120 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539 WWUS82 KCAE 312014 SPSCAE SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 414 PM EDT WED AUG 31 2016 SCZ028-031-312100- RICHLAND-SUMTER- 414 PM EDT WED AUG 31 2016 ...STRONG THUNDERSTORMS WILL AFFECT EAST RICHLAND AND WEST SUMTER COUNTIES... AT 410 PM EDT...STRONG THUNDERSTORMS WERE IN WESTERN SUMTER COUNTY MOVING EASTWARD NEAR 15 MPH AND TOWARD PARTS OF LOWER RICHLAND COUNTY. THIS IS THE AREA EXTENDING FROM AROUND WEDGEFIELD TO WATEREE AND EASTOVER. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LAT...LON 3391 8039 3375 8047 3380 8066 3406 8069 TIME...MOT...LOC 2010Z 117DEG 15KT 3391 8057 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 31, 3:27 PM EDT, 47 minutes earlier.
Area forecast discussion, Aug 31, 3:27 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Columbia SC 327 PM EDT WED AUG 31 2016 .SYNOPSIS... Tropical Storm Hermine is forecast to move out of the eastern Gulf of Mexico and move NE across North Florida and over portions of the Southeast later this week. Behind the cyclone, drier and cooler high pressure will build into the region for the weekend. && .NEAR TERM /THROUGH TONIGHT/... This afternoon: Weak upper-level low currently centered over the western CSRA will continue to weaken as it slowly lifts to the north. An area of weak surface low pressure along the Georgia coast will move northeastward along the South Carolina coast. Latest radar loop showing scattered showers with a few thunderstorms over parts of the Midlands and CSRA this afternoon. Latest SPC HRRR indicating widely scattered to scattered convection persisting for the rest of the afternoon into the early evening. Have adjusted near-term pops to account for latest radar returns and HRRR. Models show deeper moisture in the central and eastern parts of the forecast area with peak precipitable water values near 2.2 inches in the far eastern parts of the forecast area. Instabilities are weak to moderate. Locally heavy rainfall will be possible due to relatively high PWAT and relatively slow storm movement. Tonight: Weakening upper low will be tracking off to the northeast of the area, ahead of a digging trough moving into the Ohio Valley. At this time not expecting much in the way of precipitation late tonight but some clouds will remain. Expect overnight lows mostly in the lower 70s. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT... The threat from Tropical Storm Hermine, now developing in the Gulf of Mexico...is increasing for central SC and East Central Georgia/CSRA. The main threat appears to be heavy rain...resulting in possible flash flooding...along with an elevated tornado threat and potential gusts to tropical storm strength. Tropical Storm Hermine developing in the Gulf of Mexico is expected to track northeast toward the big bend Florida coast...then northeast toward eastern South Carolina Friday. Upper-level trough over the Great Lakes region and Northeastern States will amplify Thursday and drive a cold front into northern SC late Thursday. The front appears to become stationary across the Midlands through Friday providing a focus for enhanced low- level convergence. The model ensembles...global and statistical guidance continues to slow the northward movement of the tropical storm and thus the storm track is now farther west than previous forecast. The operational GFS/Nam and ECMWF have the storm moving across eastern SC resulting in a significant threat for the region. The upper-level trough to the north is influencing northward movement of cyclone and ridge offshore appears stronger...so westward track adjustment appears appropriate. Moisture will increase during the afternoon Thursday with precipitable water near 2 inches. Instability weak to moderate...expect scattered showers and a few thunderstorms...but convection should remain unorganized and focus mainly in the southeast Midlands or coastal plain. Warm day expected with temperatures in the low 90s. As front moves into the area from the north Thursday night and moisture advection continues to increase...expect scattered to numerous showers to develop toward daybreak possibly near frontal boundary but confidence low on location...although models hit CSRA early Friday morning. Guidance temperatures appear ok...although favor warmer guidance with warm advection. Frontogenetic forcing may enhance rainfall amounts across the area as tropical moisture spreads north ahead of the cyclone. Widepsread heavy rain possible Friday as the tropical storm moves across the region. The GFS ensmble mean QPF for CAE is 4 to 5 inches. Increased QPF across the area but stayed close to WPC guidance. Generally 3 to 5 inches. The situtation is being monitored closely for potential flash flood watch. Tropical storm wind gusts are possible especially from the east Midlands and Pee Dee. The models indicate very strong low-level shear 0-1 km...and enhanced SR helicity near front. Weak instability. Threat for isolated Tornadoes elevated along storm path and to the east. Storm movement a little slower so threat continues Friday night but diminishing from southwest to northeast. && .LONG TERM /FRIDAY THROUGH TUESDAY/... Tropical Storm Hermine will move northeast of the area Saturday. Northwest/west flow in the wake of the system will work to dry out the air mass. Skies will be clearing throughout the day Saturday. Downslope flow through the weekend should promote diabatic heating which suggests higher daytime temperatures than model guidance. Lows will be in the mid 60s. Early next week through midweek, an upper-level ridge will build into the region. This supports a warming trend to above normal temperatures with generally dry weather. Lee-side troughing may bring a slight chance for showers and thunderstorms into the forecast near the end of the period but certainty is low at this point. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Latest radar returns showing scattered showers and thunderstorms developing over portions of the Midlands and CSRA. Given the latest radar returns...will have TEMPO for thunder at CAE and CUB until around 20Z, with VCTS at all TAF sites until 00Z Thursday. The pattern supports scattered showers and thunderstorms with greater coverage associated with diurnal heating. LAMP guidance indicating possible fog at all TAF sites early Thursday morning, but will depend on amount of cloud cover overnight. At this time will lean towards mention of MVFR fog at fog-prone AGS and OGB early Thursday morning, but will need to monitor the other terminals. EXTENDED AVIATION OUTLOOK...Widespread IFR or MVFR conditions may occur Thursday and Friday associated with a cold front moving into the area from the northwest. There may also be added moisture associated with Tropical Storm Hermine forecast to move northeastward over portions of the Southeast during this period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 31, 6:29 AM EDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 629 AM EDT WED AUG 31 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-011030- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 629 AM EDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAIN MAY BE POSSIBLE IN SLOW MOVING SHOWERS AND THUNDERSTORMS THIS AFTERNOON, CAUSING LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY RAIN MAY BE POSSIBLE IN SLOW MOVING SHOWERS AND THUNDERSTORMS THROUGH FRIDAY, CAUSING LOCALIZED FLOODING. IN ADDITION, WINDS WILL INCREASE THURSDAY NIGHT THROUGH FRIDAY IN ASSOCIATION WITH A TROPICAL SYSTEM MOVING ALONG THE CAROLINA COAST. A LAKE WIND ADVISORY MAY BE REQUIRED ACROSS THE EASTERN PORTIONS OF THE AREA ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 31, 4:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 414 PM EDT WED AUG 31 2016 SCZ028-031-312100- RICHLAND-SUMTER- 414 PM EDT WED AUG 31 2016 ...STRONG THUNDERSTORMS WILL AFFECT EAST RICHLAND AND WEST SUMTER COUNTIES... AT 410 PM EDT...STRONG THUNDERSTORMS WERE IN WESTERN SUMTER COUNTY MOVING EASTWARD NEAR 15 MPH AND TOWARD PARTS OF LOWER RICHLAND COUNTY. THIS IS THE AREA EXTENDING FROM AROUND WEDGEFIELD TO WATEREE AND EASTOVER. WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS. LAT...LON 3391 8039 3375 8047 3380 8066 3406 8069 TIME...MOT...LOC 2010Z 117DEG 15KT 3391 8057
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:33 PM EDT | Special Weather Statement | CAE | Fairfield | 42 min |
Nearby
Special Weather Statements in South Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.